Wyoming, 2018

Flood in Wyoming, May 28 to 29, 2018

May 28 to 29, 2018 · NWS RIW · 1 event in 1 county or zone

Heavy rain brought flooding in portions of Johnson County north of Buffalo. Highway 193 near Fort Phil Kearney was closed due to flooding from Rock Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rain brought flooding in portions of Johnson County north of Buffalo. Highway 193 near Fort Phil Kearney was closed due to flooding from Rock Creek. Water was also crossing Old Highway 87. No structural damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 1:51 AM MST, 6 hours 9 minutes earlier.

Area forecast discussion, May 28, 1:51 AM MST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
251 AM MDT Mon May 28 2018

.SHORT TERM...(Today through Wednesday night)

The band of thunderstorms that moved north across Wyoming east of
the divide has become more stratiform in nature and is now
relegated to our northeast zones as a 700mb circulation tries to
become established over North Central Wyoming. During the heyday
of this area of convection, it produced a strong destructive
northbound outflow boundary that seemed to gain momentum as it
plowed north across the Big Horn Basin with 78 mph winds recorded
at the Greybull airport. Most of the lightning has moved northeast
of our CWA. Another area of convection is seen creeping north
across Sweetwater County probably tied in with another developing
700mb circulation close to the Colorado border. The models want to
retrograde the 700mb low over our north central zones northwest
into Montana today. Because the jet stream is north of this low,
it will take its time exiting back to the east which will likely
occur Tuesday. So in the meantime, widespread showers will
continue this morning, with another round of convection expected
this afternoon and evening with more widespread convective
activity expected across the northern two thirds of Wyoming,
closer to the mid level low. The strongest thunderstorms this
afternoon and evening should take place in Johnson County where
lifted indices are progged to be around -5. Southeast Natrona
County is in a slight risk today with Casper just barely inside
the area. By Tuesday, a dirty northwest flow will become
established behind the exiting low/trough which will initiate
additional convection Tuesday, but not quite as widespread as
today. Then on Wednesday, much drier air will work into the area
as a ridge builds in from the west. On Wednesday night, a
southwest flow will ensue on the backside of the ridge, drawing in
more moisture resulting in a slight chance of thunderstorms in
the far west Wednesday night. A warm up will begin Wednesday with
high temps recovering back up into the 70s with some 80s in the
Big Horn Basin.

As for any flooding concerns, we decided to drop the flash flood
watch from Natrona County as most of the heavy rainfall has already
occurred there earlier this evening. However, Johnson County is
seeing the bands of rainfall slowing its forward progression and is
spreading back toward the west in response to the circulation around
the aforementioned mid level low. Around three tenths of an inch of
rainfall has been occurring there, but rainfall rates are
tapering off; thus, the Flash Flood threat has been significantly
reduced early this morning.  The flood watch has been reduced to
just cover an area from the Big Horn Mtns west to the Absarokas.
Rain on snow at the higher elevations is no longer as much of a
concern since snow falling on snow has been occurring over 9K
including Togwotee Pass, and the snow level will likely lower
briefly to elevations of around 7K or so as h7 temps drop to
around 3.5C this morning. With that said, less high elevation snow
melt would occur, even where precip is expected to fall.

.LONG TERM...(Thursday through Monday)

A Pacific cold front will move east across the area Thursday
night.  A warm, dry southwest flow will prevail across south and
central Wyoming ahead of the front on Thursday, with chances of
afternoon evening thunderstorms across the northwest and far
north. The better instability, potential for strong/severe
thunderstorms will be mainly across SE Montana and the High Plains
on Thursday, but higher CAPES could wrap back into northern
Johnson county and the northern Big Horn Basin. A cooler, more
stable airmass will prevail behind the cold front on Friday,
except possibly along and east of the Bighorn mountains, where
slight chances of thunderstorms will linger through Friday
evening.

A dry southwest flow will then reestablish over the area next
weekend. Deterministic models show a sub-tropical low lifting from
southern California into the area, but substantial differences in
track and timing lead us to discount any effects of this system
for this forecast package.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)

|est of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Expect lingering showers through 18Z. Then scattered showers and
thunderstorms will develop over the area after 18Z. The activity
will decrease after 03Z to isolated showers. VFR conditions will
prevail through the period. Local MVFR to IFR conditions will occur
in thunderstorms. Mountains will be obscured at times.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

Expect lingering showers through 18Z. Scattered showers and
thunderstorms will develop over the region after 18Z. The activity
will decrease after 06Z Tue. VFR conditions will prevail through the
period. MVFR to IFR conditions will occur in thunderstorms.
Mountains will be obscured at times.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 203 AM MDT Mon May 28 2018

As for any flooding concerns, we decided to drop the flash flood
watch from Natrona County as most of the heavy rainfall has already
occurred there earlier this evening. However, Johnson County is
seeing the bands of rainfall slowing its forward progression and is
spreading back toward the west in response to the circulation around
the aforementioned mid level low. Around three tenths of an inch of
rainfall has been occurring there. The flash flood watch expires at
12Z this morning. However, The flood watch has been reduced to just
cover an area from the Big Horn Mtns west to the Absarokas. Rain on
snow at the higher elevations is no longer as much of a concern
since snow falling on snow has been occurring over 9K including
Togwotee Pass, and the snow level will likely lower briefly to
elevations of around 7K or so as h7 temps drop to around 3.5C this
morning. With that said, less high elevation snow melt would occur,
even where precip is expected to fall.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Flood Watch through this afternoon for WYZ002>004-006-008-009.

&&

SHORT TERM...Lipson
LONG TERM...Meunier
AVIATION...Ross
FIRE WEATHER...Lipson
Hazardous weather outlook, May 28, 2:09 AM MST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
309 AM MDT Mon May 28 2018

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
309 AM MDT Mon May 28 2018

...Flood Watch in effect through 6 PM MDT this evening for
portions of Northern Wyoming east of the Continental Divide...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms developing over most of the
area. Isolated severe thunderstorms possible in east central areas.
Locally heavy rain may elevate the flood threat along rivers and
creeks already running high from snowmelt.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Isolated to scattered showers and thunderstorms across
the area.

Thursday...Isolated to scattered showers and thunderstorms mainly
in the north and west.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Johnson

When
May 28, 8:00 AM MST to May 29, 8:00 AM MST
Where
Johnson County, 4.73 mi NE of Saddlestring to 4.73 mi NNW of Lake de Smet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.537, -106.826

Emergency management reported flooding near Fort Phil Kearney that covered old Highway 87 and temporarily closed Highway 193.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749621.